Hail, Cooke
- When
- March 23, 6:01 PM CST
- Where
- Cooke County, 3.5 mi N of Myra
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.680, -97.310
Quarter sized hail was reported 5 miles WNW of Lindsay.
Thunderstorms developed late Wednesday afternoon and Wednesday evening along a dryline as it surged east to the Interstate 35 corridor. Several of these storms became severe, producing damaging winds, hail and one tornado.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
Thunderstorms developed late Wednesday afternoon and Wednesday evening along a dryline as it surged east to the Interstate 35 corridor. Several of these storms became severe, producing damaging winds, hail and one tornado. The tornadic storm in northern Tarrant County proceeded to drop large hail as it moved east into northern Dallas and southern Collin County, creating around 700 million dollars in overall hail damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Mar 23, 5:24 PM CST, 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FORT WORTH TX 624 PM CDT WED MAR 23 2016 .AVIATION... THE COMBINATION OF AN UPPER TROUGH...A DRY LINE AND A COLD FRONT WILL LEAD TO A ROUND OF CONVECTION THIS EVENING... CONVERGENCE ALONG A DRY LINE HAS LED TO ISOLATED THUNDERSTORM DEVELOPMENT NORTH OF THE DFW AREA OVER THE PAST HOUR OR SO. HI-RES MODEL GUIDANCE INDICATES THAT ACTIVITY WILL BACK-BUILD SOUTHWESTWARD TOWARDS THE KMWL AREA OVER THE NEXT COUPLE OF HOURS AS STRONGER FORCING ASSOCIATED WITH THE UPPER TROUGH ARRIVES FROM THE WEST. FOR SIMPLICITY WE WILL BEGIN THE METROPLEX TAFS WITH VCTS. THE FRONT WILL LIKELY OVERTAKE THE DRYLINE ABOUT THE SAME TIME STORMS BEGIN TO AFFECT THE DALLAS-FORT WORTH AREA...WHICH SHOULD BE IN THE THE 02-04Z TIME FRAME. ACTIVITY MAY START OFF ISOLATED IN NATURE...WITH STORMS THEN FORMING INTO A LINE AND DEVELOPING SOUTHEASTWARD ACROSS THE REGION WITH THE FRONT. TIMING OF THE ONSET OF CONVECTION IN THE WACO AREA WILL PROBABLY BE AROUND 3 HOURS AFTER THE DFW AREA...OR BEGINNING AROUND MIDNIGHT LOCAL. GUSTY NORTHWEST WINDS AND VFR CONDITIONS ARE EXPECTED FOLLOWING THE PASSAGE OF THE FRONT. 30 && .UPDATE.../1148 AM CDT/ AN UPPER LEVEL LOW IS CURRENTLY MOVING INTO WESTERN KANSAS WITH ITS ATTENDANT SURFACE LOW ALSO MOVING ACROSS KANSAS. A DRYLINE EXTENDS FROM THE SURFACE LOW SOUTH...WITH THE LEADING EDGE NEAR A VERNON TO SWEETWATER TO OZONA LINE. THE DRYLINE WILL CONTINUE MIXING EAST...STALLING ACROSS NORTH TEXAS AROUND MID- AFTERNOON AS THE LOWER AND MID LEVEL WINDS BECOME MORE SOUTHWESTERLY WHILE THE UPPER LEVEL TROUGH MOVES EAST. WHERE THE DRYLINE STALLS REMAINS THE MAIN CHALLENGE FOR THE FORECAST THE REMAINDER OF THE DAY. THE HI RES MODELS STALL THE DRYLINE FURTHER WEST THAN PREVIOUSLY THOUGHT AND HAVE UPDATED THE FORECAST TO REFLECT THIS CHANGE. THE LOCATION OF THE DRYLINE AND WHERE IT STALLS WILL HAVE IMPACTS ON THE LOCATION OF STORM DEVELOPMENT LATER TODAY. LATEST MODEL GUIDANCE SUGGESTS THE DRYLINE WILL STALL NEAR A GAINESVILLE TO GOLDTHWAITE LINE LATE THIS AFTERNOON. THE RAP HAS BEEN CONSISTENTLY DEVELOPING ISOLATED CONVECTION ALONG THE DRYLINE ALONG AND NORTH OF INTERSTATE 20 BETWEEN 22-23Z /5-6 PM CDT/ AND NOW THE HRRR IS DEVELOPING CONVECTION TOO IN THE SAME GENERAL LOCATION AND TIME. FORECAST SOUNDINGS FROM THE RAP SHOW THE CAP WEAKENING ALONG THE DRYLINE ALLOWING FOR CONVECTIVE INITIATION AND HAVE ADJUSTED THE AFTERNOON POPS ACCORDINGLY FOR THIS POTENTIAL ALONG AND WEST OF A BOWIE TO MERIDIAN LINE. STILL KEPT THE POPS LOW AT 20 PERCENT AS ANY STORMS DURING THE 4-6 PM TIME FRAME SHOULD BE ISOLATED BUT THESE STORMS COULD BE SEVERE. CAPE VALUES WILL BE BETWEEN 1500-2000 J/KG WITH STRONG BULK SHEAR VALUES. MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS BUT AN ISOLATED TORNADO WILL ALSO BE POSSIBLE. AFTER 6-7 PM...THE COLD FRONT WILL START TO OVERTAKE THE DRYLINE FROM NORTH TO SOUTH AND A NARROW BAND OF STORMS ALONG THE FRONT/DRYLINE IS EXPECTED TO DEVELOP AS THIS HAPPENS. WITH THE LIKELIHOOD THAT THE DRYLINE WILL BE WEST OF INTERSTATE 35...EXPANDED THE EVENING POPS WEST AS WELL BUT THE BEST STORM CHANCES WILL BE ALONG AND EAST OF INTERSTATE 35. SEVERE STORMS WILL AGAIN BE POSSIBLE WITH A THREAT FOR LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES IN THE EVENING HOURS BUT THE MAIN THREAT MAY TRANSITION TO STRONG WINDS LATER IN THE EVENING AND OVERNIGHT IF THE STORMS BECOME LINEAR ALONG THE FRONT...SIMILAR TO A SQUALL LINE. OVERNIGHT...THE SEVERE THREAT WILL LOWER BUT WILL STILL BE POSSIBLE. THE STORMS SHOULD BE EAST AND SOUTHEAST OF THE AREA BY DAYBREAK AS THE FRONT MOVES OUT OF CENTRAL TEXAS. && .PREV DISCUSSION... /ISSUED 347 PM CDT WED MAR 23 2016/ FOR THE REMAINDER OF TODAY AND TONIGHT...NO SIGNIFICANT CHANGES ARE EXPECTED FROM THE UPDATE ISSUED AROUND MIDDAY AND HAVE APPENDED THE UPDATE DISCUSSION BELOW FOR REFERENCE. BOTH THE RED FLAG WARNING AND WIND ADVISORY WILL REMAIN IN EFFECT TROUGH 7 PM CDT EVEN THOUGH MANY SITES ARE NOT CONSISTENTLY MEETING CRITERIA. THE THREAT FOR FIRES AND STRONG GUSTY WINDS WILL CONTINUE INTO THE EVENING HOURS. WE CONTINUE TO TRACK THE LOCATION OF THE DRYLINE...VISIBLE ON AREA RADARS...WHICH AT 3 PM WAS LOCATED NEAR A LINE FROM OKLAHOMA CITY TO GRAHAM TO FORT STOCKTON. SOME CUMULUS CLOUDS HAVE BEEN DEVELOPING ALONG THE DRYLINE FROM OLNEY/GRAHAM TO ABILENE BUT THERE IS LITTLE VERTICAL EXTENT TO THESE CLOUDS AND NO CONVECTIVE DEVELOPMENT. ACARS SOUNDINGS AT KDFW AIRPORT INDICATE THE CAP HAS WEAKENED BUT IS STILL IN PLACE. HOWEVER...BY 22-23Z...THE HRRR CONTINUES TO DEVELOP CONVECTION NEAR THE I-35 CORRIDOR AND RAPIDLY INCREASES THE INTENSITY OF THESE STORMS WHICH WOULD BE EXPECTED GIVEN THE UNSTABLE ENVIRONMENT AND SUFFICIENT SHEAR FOR SUPERCELLS IF THE CAP CAN BE WEAKENED/ERODED. THE COLD FRONT CAN ALSO BE TRACKED ON VISIBLE SATELLITE IMAGERY AND AREA RADARS SWEEPING DOWN THE TEXAS PANHANDLE AND WESTERN OKLAHOMA. AS THE FRONT OVERTAKES THE DRYLINE IN OUR AREA THIS EVENING AND LARGE SCALE LIFT INCREASES AS THE BASE OF THE UPPER LEVEL TROUGH APPROACHES FROM THE WEST...ADDITIONAL STORMS ARE EXPECTED TO DEVELOP ALONG THIS FRONT/DRYLINE INTERACTION AND POSSIBLY THE SOUTHERN EXTENT OF THE DRYLINE. AT FIRST...THESE STORMS MAY FORM A BROKEN LINE BUT ARE EXPECTED TO CONGEAL INTO A MORE SOLID LINE AS THE FRONT PROGRESSES SOUTHEAST THROUGH THE AREA. BY DAYBREAK THURSDAY MORNING...THE STORMS SHOULD HAVE EXITED THE AREA LEAVING COOL AND BREEZY CONDITIONS IN THE WAKE OF THE FRONT. THE MAIN THREATS WITH ANY STORMS THAT DEVELOP LATE THIS AFTERNOON AND EARLY EVENING WILL BE LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. FOR THE STORMS ALONG THE FRONT LATER...INITIAL THREATS WILL ALSO BE LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. HOWEVER...AS THE STORMS CONGEAL INTO A LINE...THE MAIN THREAT MAY BECOME DAMAGING WINDS...BUT THERE WILL STILL BE A LOWER THREAT FOR HAIL AND ISOLATED TORNADOES GIVEN THE SHEAR VALUES AHEAD OF THE FRONT. TEMPERATURES ON THURSDAY WILL BE COOLER WITH HIGHS IN THE 60S BUT IT WILL FEEL COOLER THAN THAT WITH BREEZY NORTH WINDS OF 10 TO 20 MPH AND GUSTS UP TO 30 MPH. BROAD TROUGHING IN THE MID LEVELS OF THE ATMOSPHERE WILL CONTINUE BUT WEAK RIDGING FROM THE SURFACE TO H700 AND A RETURN OF SOUTH WINDS FRIDAY WILL RESULT IN WARMING TEMPERATURES FRIDAY AND SATURDAY. FRIDAY AND SATURDAY ARE EXPECTED TO BE PLEASANT...SUNNY...AND DRY BUT IT WILL BE A LITTLE BREEZY IN SOME AREAS WITH WINDS OF 10-15 MPH AND SLIGHTLY HIGHER GUSTS. ANOTHER SHORTWAVE WILL MOVE THROUGH THE BROAD UPPER LEVEL TROUGH AND ACROSS THE PLAINS SATURDAY NIGHT SENDING ANOTHER COLD FRONT INTO NORTH AND CENTRAL TEXAS ON SUNDAY. THERE ARE TIMING DIFFERENCES WITH THE FRONT BUT THE LATEST TRACK HAS IT MOVING THROUGH THE REGION LATE SATURDAY NIGHT AND SUNDAY MORNING. THERE MAY BE SOME WEAK INSTABILITY AHEAD OF THE FRONT FOR A FEW STRONG STORMS BUT CONFIDENCE IN THIS IS LOW AND WE WILL CONTINUE TO MONITOR THE INSTABILITY AND TIMING LEADING UP TO THIS NEXT SYSTEM. SUNDAY WILL BE A COOL DAY FOR MOST WITH TEMPERATURES DEPENDING ON THE TIMING OF THE FRONT. EARLY NEXT WEEK WILL BE DRY WITH INCREASING TEMPERATURES BUT ANOTHER STRONG UPPER LEVEL SYSTEM MAY DEVELOP IN THE WESTERN CONUS BY MIDWEEK BRINGING ADDITIONAL RAIN CHANCES BY MID TO LATE WEEK. JLDUNN && .PRELIMINARY POINT TEMPS/POPS... DALLAS-FT. WORTH, TX 48 64 44 72 52 / 50 5 0 0 5 WACO, TX 50 66 40 72 49 / 60 5 0 0 5 PARIS, TX 47 61 40 68 47 / 60 5 0 0 5 DENTON, TX 46 63 39 70 50 / 40 5 0 0 5 MCKINNEY, TX 47 62 39 69 49 / 50 5 0 0 5 DALLAS, TX 48 64 44 72 52 / 50 5 0 0 5 TERRELL, TX 48 63 41 70 49 / 60 5 0 0 5 CORSICANA, TX 51 65 43 71 50 / 60 10 0 0 5 TEMPLE, TX 52 66 42 71 49 / 50 5 0 0 5 MINERAL WELLS, TX 46 65 39 73 50 / 30 5 0 0 5 && .FWD WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR TXZ091>095-100>107- 115>123-129>135-141-143>147-157>161-174. RED FLAG WARNING UNTIL 7 PM CDT THIS EVENING FOR TXZ091-092- 100>102-115>117-129>132-141>143. && 30
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FORT WORTH TX 331 PM CDT WED MAR 23 2016 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-241200- MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN- HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS- ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL- JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO- FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE- LEON-MILAM-ROBERTSON- 331 PM CDT WED MAR 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL TEXAS. .DAY ONE...TONIGHT. THERE IS A CRITICAL THREAT FOR FIRES ALONG AND WEST OF A GAINESVILLE TO GLEN ROSE TO GOLDTHWAITE LINE THROUGH 7 PM. THERE IS ALSO A WIND ADVISORY FOR MOST OF THE REGION THROUGH 7 PM. ISOLATED STORMS MAY DEVELOP ALONG A DRYLINE THIS EVENING BETWEEN 4 AND 8 PM. IF STORMS DEVELOP...THEY WILL LIKELY BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. ISOLATED TORNADOS CAN NOT BE RULED OUT EITHER. A COLD FRONT WILL REACH NORTH AND CENTRAL TEXAS LATER THIS EVENING. THUNDERSTORM CHANCES INCREASE AFTER 7 PM AS THE APPROACHING COLD FRONT OVERTAKES THE DRYLINE...AND THE CAP IN PLACE OVER THE REGION ERODES. THUNDERSTORMS ARE LIKELY TO FORM ALONG THE COLD FRONT...AND WILL LIKELY IMPACT AREAS EAST OF A GAINESVILLE TO LAMPASAS LINE. THESE STORMS WILL SUBSEQUENTLY MOVE ACROSS THE EASTERN PORTIONS OF NORTH TEXAS OVERNIGHT...EXITING THE AREA PRIOR TO DAYBREAK THURSDAY. ANY STORMS THAT FORM LATE THIS AFTERNOON AND TONIGHT WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORM CHANCES WILL RETURN SUNDAY AND EARLY MONDAY. AS OF NOW...STRONG TO SEVERE STORMS ARE NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND TONIGHT.
The Dallas/Ft Worth radar (KFWS), 123 km away, was scanning. The volume nearest the first event began at 00:01 UTC.
52 hail, 2 thunderstorm wind, 2 lightning, 1 tornado. Local standard time, as filed.
Quarter sized hail was reported 5 miles WNW of Lindsay.
Hail up to the size of pennies was covering the ground at FM 3108 and CR 3629 south of Lindsay.
Golf ball sized hail was reported 3 miles northwest of Gordonville.
Quarter sized hail was reported 7 miles north of Sadler on FM 901.
Nickel sized hail was reported in Gainesville but hail up to 0.50 was reported in several locations across the county along the track of the storms.
Quarter sized hail was reported 4 miles north of Weatherford.
Quarter sized hail was reported 7 miles north of Pottsboro.
Dime sized hail was reported near Highway 199 and Newsome Mound Road.
Hail up to the size of golf balls in Pecan Acres.
Quarter sized hail was reported near Hicks Airfield.
A National Weather Service damage survey team determined an EF-0 tornado briefly occurred on the night of March 23rd. This QLCS tornado spun up on the south side of US 287, before making a north to northeast track across the highway, damaging several storage buildings and two homes. Damage was limited at the homes, but the storage facility lost several awnings, overhead doors, and fences.
A public report indicated nickel sized hail 5 miles south-southeast of Weatherford, TX.
A social media report indicated nickel-sized hail near Texas Motor Speedway.
A social media report indicated quarter-sized hail near Trophy Club, TX.
A social media report indicated hail slightly larger than quarter-sized just north of Weatherford, TX.
Hood County Sheriff's Department reported quarter sized hail just south of Lipan, TX.
A public report indicated half-dollar sized hail near the intersection of Yaggi Drive and China Berry Drive in Flower Mound, TX. Half dollar sized hail was also reported around other parts of Flower Mound for several minutes.
A social media report indicated quarter-sized hail near the intersection of Timberland and Beach Street in Keller.
Walnut sized hail was reported south of Lewisville.
Hail up to the size of golf balls fell near Business 121 and Southwest Parkway in Lewisville.
Amateur radio reported a 70 MPH wind gust on the Coppell/Irving line near West Belt Line Rd.
Lightning started a house fire on Prince Edward Court in Flower Mound.
A social media report indicated ping pong to golf-ball sized hail in Lewisville, TX.
Amateur radio reported quarter-sized hail approximately 2 miles northwest of Cresson, TX.
Quarter sized hail on Auburn Way in Coppell.
Nickel sized hail was reported near Windhaven Parkway and Arbor Hills Way in The Colony.
Slightly larger than quarter sized hail was reported near Josey Lane and Hebron Parkway in Carrollton.
Half dollar sized hail was reported near Parker Road and Marsh Lane in far west Plano.
Quarter sized hail near Interstate 20 and Bryant Irvin Road in Fort Worth.
Amateur radio reported golf-ball sized hail near the intersection of Parker Road and Dallas North Tollway. The hail shattered windows in cars, homes, and businesses which is what caused most of the damage. The storm causing millions of dollars of damage in Plano and the surrounding area.
Quarter sized hail was reported 1 mile south of Texas Christian University in Fort Worth.
Half dollar sized hail reported in west Plano near the Denton/Collin county line.
Half dollar sized hail reported near West Everman Road and Sycamore School Road.
Up to golf ball sized hail in Plano at Park Blvd and Preston Rd, and across many other parts of Plano. The hail shattered windows in cars, homes, and businesses which is what caused most of the damage. The storm causing millions of dollars of damage in Plano and the surrounding area.
Quarter sized hail was reported near Southwest High School in Benbrook.
Multiple sources continued to reported golf ball sized hail in Plano; including the intersection of 15th St and Alma Dr. The hail shattered windows in cars, homes, and businesses which is what caused most of the damage. The storm causing millions of dollars of damage in Plano and the surrounding area.
Up to quarter sized hail was reported at Huguley Hospital in south Fort Worth.
Penny to half dollar sized hail was reported near Spring Creek Pkwy and Alma Dr in Plano. The hail lasted for 10 minutes.
Lightning set a roof on fire on a house under construction near the Sam Rayburn Tollway and North Josey Lane.
Half dollar sized hail was reported in North Richardson.
Half dollar sized hail was reported in West Plano.
Quarter sized hail was reported at South Jupiter Rd and E Main St in Allen.
Ping Pong ball sized hail was reported near Los Rios Blvd and Park Blvd.
Fire and rescue reported wind destroying a barn and debris being blown into power lines.
Hen Egg sized hail was reported on Scott Drive in Sachse. The hail shattered windows in cars, homes, and businesses which is what caused most of the damage.
Golf ball sized hail reported 2 miles north-northeast of Plano. The hail shattered windows in cars, homes, and businesses which is what caused most of the damage. The storm causing millions of dollars of damage in Plano and the surrounding area.
Quarter sized hail was reported in the northern portions of Garland.
Up to ping pong ball sized hail reported in Murphy.
Golf ball sized hail was reported at the Wylie/Murphy border. The hail shattered windows in cars, homes, and businesses which is what caused most of the damage.
Dime sized hail was reported at Cedar Hill State Park.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2016Every state in 2016This day in weather historyThe tornado archive for Texas, 2016Warnings in Texas, March 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 624520, 624521, 626775, 624524, 624525, 624527, 624532, 624528, 624531, 624533, 624534, 624535, 625296, 624903, 624904, 624906, 625138, 625139, 625149, 625141, 625146, 625244, 625135, 626764, 625142, 625145, 625245, 625246, 625247, 625248, 625662, 625147, 625660, 625675, 625678, 625682, 625693, 625148, 625684, 625686, and more.